Background: A variety of drugs have been implicated in the onset and exacerbation of pemphigus and bullous pemphigoid. The demonstration of biochemical acantholysis in skin explants to various drugs in the absence of autoantibodies, in which the tested drugs evoke a biochemical reaction that leads to desmosomal function loss, may be a valuable adjunct to patient management by confirming the suspicion of drug-related pemphigus or bullous pemphigoid. Objective: To determine whether a skin explant model might serve as a possible in vitro correlate of drug-induced pemphigus and pemphigoid- like effects related to the calcium channel blocker nifedipine. Methods: Normal human breast skin obtained from nonpemphigus and nonpemphigoid patients undergoing mastectomy was cultured with nifedipine at final concentrations of 2, 4, and 8 mM. The drug effect on skin explants evidenced by morphologic changes was evaluated by microscopy by three observers. Results: Five out of seven explants cultured with nifedipine at concentrations ranging from 2 to 8 mM exhibited obvious morphologic changes of two types: intraepithelial (or pemphigus-type) splittings and subepithelial (or pemphigoid-type) splittings. Two explants showed no acantholysis and no subepithelial splittings. Control cultures without polyethylene glycol 200 (PEG) showed no changes. Skin control samples cultured in medium supplemented with 10% PEG displayed vacuolar degeneration throughout the entire epidermis, but no sign of cell-cell dyshesion or dermo- epidermal detachment. Conclusions: A type of skin susceptibility to nifedipine may be genetically determined, with some nifedipine-treated patients developing an acantholytic reaction and others a subepidermal bullous eruption.